Alert archive / Arizona / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood watch at Jul 12, 2021, 1:44 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It took effect at Jul 13, 2021, 2:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2021, 1:44 PM MST (20:44 UTC)
- In effect from
- Jul 13, 2021, 2:00 PM MST
- Expired
- Jul 14, 2021, 5:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Flagstaff, AZ
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2863 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WGUS65 KFGZ 122044 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 144 PM MST Mon Jul 12 2021 AZZ018-037-038-132045- /O.NEW.KFGZ.FF.A.0001.210713T2100Z-210714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County-Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Bagdad, Young, Payson, Strawberry, Camp Verde, Cottonwood, Cordes Junction, and Sedona 144 PM MST Mon Jul 12 2021 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... The National Weather Service in Flagstaff has issued a * Flash Flood Watch for portions of east central Arizona and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In west central Arizona, Oak Creek and Sycamore Canyons and Yavapai County Valleys and Basins. * From Tuesday afternoon through late Tuesday night. * Monsoonal thunderstorm coverage is expected to increase across much of central and northern Arizona on Tuesday. The saturated atmosphere will be capable of producing heavy rainfall within the stronger thunderstorms. That rainfall could produce flash flooding within normally dry washes, creeks and drainages in northern Gila County and in the lower elevations of Yavapai County from Tuesday afternoon through late Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NL
3 follow-up statements
874 WGUS65 KFGZ 131020 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 320 AM MST Tue Jul 13 2021 AZZ018-037-038-140000- /O.CON.KFGZ.FF.A.0001.210713T2100Z-210714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons- Including the cities of Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 320 AM MST Tue Jul 13 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Arizona and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In west central Arizona, Oak Creek and Sycamore Canyons and Yavapai County Valleys and Basins. * From this afternoon through late tonight * Monsoonal thunderstorm coverage is expected to increase across much of central and northern Arizona. The saturated atmosphere will be capable of producing heavy rainfall within the stronger thunderstorms. That rainfall could produce flash flooding within normally dry washes, creeks and drainages in northern Gila County and in the lower elevations of Yavapai County from this afternoon through late tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
252 WGUS65 KFGZ 132047 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 147 PM MST Tue Jul 13 2021 AZZ018-037-038-141200- /O.CON.KFGZ.FF.A.0001.210713T2100Z-210714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County-Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Bagdad, Young, Payson, Strawberry, Camp Verde, Cottonwood, Cordes Junction, and Sedona 147 PM MST Tue Jul 13 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Arizona and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In west central Arizona, Oak Creek and Sycamore Canyons and Yavapai County Valleys and Basins. * Through late tonight. * Monsoonal thunderstorm coverage is increasing across much of central and northern Arizona this afternoon. The saturated atmosphere will be capable of producing heavy rainfall within the stronger thunderstorms through late tonight. That rainfall could produce flash flooding within normally dry washes, creeks and drainages in northern Gila County and in the lower elevations of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NL
705 WGUS65 KFGZ 141205 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 505 AM MST Wed Jul 14 2021 AZZ018-037-038-141315- /O.EXP.KFGZ.FF.A.0001.000000T0000Z-210714T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County-Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Bagdad, Young, Payson, Strawberry, Camp Verde, Cottonwood, Cordes Junction, and Sedona 505 AM MST Wed Jul 14 2021 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of east central Arizona and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In west central Arizona, Oak Creek and Sycamore Canyons and Yavapai County Valleys and Basins has expired. The threat for flash flooding has decreased this morning allowing the Flash Flood Watch to expire on time. Flooding is no longer expected to pose a threat. Localized heavy rainfall is still possible. Please continue to heed remaining road closures. $$ EL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 9:41 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 12, 9:41 AM MST, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 941 AM MST Mon Jul 12 2021 .SYNOPSIS...More significant moisture will return today, with greater chances for showers and thunderstorms across much of northern and central Arizona through the week. && .UPDATE...Increasing moisture today will lead to an uptick in monsoonal thunderstorm activity beginning later this morning over the high terrain. Isolated to scattered thunderstorm coverage then increases into the lower elevations by mid to late afternoon per continued high resolution model guidance. The coverage is expected to slowly decrease through the later evening hours with the loss of diurnal heating and the more stable atmosphere setting up across northern Arizona. An isolated severe thunderstorm is not out of the question through late this afternoon. && .PREV DISCUSSION /316 AM MST/...The forecast period will feature a significant uptick in monsoon activity as high pressure weakens and ample moisture surges in from the south. Expect more widespread thunderstorms along the Rim and pushing into the lower elevations compared to yesterday. Additionally, anticipate isolated chances for thunderstorms across northeastern Arizona this afternoon. Due to continued hot temperatures while the high pressure breaks down, the potential for severe thunderstorms will continue with damaging winds and hail as the primary threats where stronger storms set up. Along with widespread shower and thunderstorm chances from Tuesday onward, expect temperatures to cool back to near normal values for mid-July. Be sure to have a reliable way to receive warnings over the next several days as the flash flood threat increases due to the saturated environment. After the "nonsoons" that took place the last two summers, its safe to say the monsoon is here! && .AVIATION...For the 18Z package...Expect mainly VFR conditions prevail for the duration of the TAF period. Convective activity will redevelop over the high terrain today then move southwest into the lower valleys through the late afternoon and early evening. Thunderstorm coverage decreases late this evening through the early overnight period. General west to southwest winds 5-15 kts to occur outside of gusty and erratic winds near thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Thunderstorm activity will increase through Tuesday, along with better chances for wetting rains. Winds will remain between 5-15 mph, except near thunderstorms where gusty and erratic winds are favored. Wednesday through Friday...Scattered to numerous thunderstorm are expected each day, with cooler temperatures and generally light winds. The flash flood threat will become the primary hazard. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...NL/Kobold AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:49 PM MST | Special Weather Statement | FGZ | 26 min | |
| Jul 12, 2:03 PM MST | Special Weather Statement | FGZ | Apache | 27 min |
| Jul 12, 2:29 PM MST | Special Weather Statement | FGZ | Apache | 31 min |
| Jul 12, 3:48 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Gila, Navajo | 27 min |
| Jul 12, 4:05 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 25 min |
Nearby
Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.